Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 30, NWS Midland/Odessa, TX

April 30, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 30, 2008, 4:32 AM MDT for Eddy County, New Mexico. It took effect at May 1, 2008, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 30, 2008, 4:32 AM MDT (10:32 UTC)
In effect from
May 1, 2008, 9:00 AM MDT
Expired
Apr 30, 2008, 1:32 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6297 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 30, 4:10 AM MDT, 22 minutes earlier.

Area forecast discussion, Apr 30, 4:10 AM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 AM CDT WED APR 30 2008

.DISCUSSION...
WIND AND FIRE WEATHER WILL BE THE MAIN CONCERNS ACROSS THE FORECAST
AREA TODAY AND THURSDAY. A BROAD UPPER LEVEL TROUGH WILL TAKE SHAPE
ACROSS THE NORTHWESTERN CONUS TODAY BEFORE TRANSLATING EASTWARD AND
DEEPENING ACROSS THE ROCKY MOUNTAINS TONIGHT AND THURSDAY. INCREASED
WESTERLY MID LEVEL FLOW ACROSS THE REGION TODAY...ALONG WITH A
TIGHTENING SURFACE GRADIENT ALONG A DEEPENING SURFACE TROUGH OF LOW
PRESSURE WILL RESULT IN WINDY CONDITIONS ACROSS MUCH OF THE REGION.
HIGH WINDS ARE A CERTAIN BET ACROSS THE GUADALUPE MTNS...AS MID
LEVEL WIND SPEEDS INCREASE TO AROUND 40 KNOTS...AND SUBSIDENT
FORCING ASSOCIATED WITH THE DEEPENING MOUNTAIN WAVE SIGNATURE
INCREASES WIND SPEEDS TO 40-50 MPH...WITH GUSTS OVER 70 MPH THERE.
THE HIGH WIND WATCH HAS BEEN UPGRADED TO A WARNING. HAVE ALSO
DECIDED TO ISSUE A WIND ADVISORY FOR THE SOUTHEASTERN NEW MEXICO
PLAINS...THE UPPER TRANS PECOS REGION...THE VAN HORN CORRIDOR AND
THE DAVIS MOUNTAINS...WHERE 30-35 KNOTS OF MID LEVEL FLOW...COMBINED
WITH A TIGHT SURFACE PRESSURE GRADIENT AIDS IN ADVISORY LEVEL WINDS
ACROSS THESE LOCATIONS BEGINNING LATE THIS MORNING AND CONTINUING
INTO THE EARLY EVENING HOURS. THE COMBINATION OF THE VERY WINDY
CONDITIONS AND THE EXTREMELY LOW RH WILL YIELD A RATHER SIGNIFICANT
RED FLAG EVENT TODAY...PARTICULARLY ACROSS AREAS THAT HAVE WIND
HIGHLIGHTS. TEMPERATURES WILL BE VERY WARM TODAY...AS LOW LEVEL
THERMAL RIDGING WILL BE STRONG UNDERNEATH THE SURFACE TROUGH.

ANOTHER REPEAT OF WIND AND EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS IS EXPECTED ACROSS THE REGION THURSDAY. AS THE DEEPENING
UPPER LEVEL SYSTEM TRANSLATES ACROSS THE ROCKY MOUNTAINS...A STRONG
SHORTWAVE TROUGH WILL ROUND THE BASE OF THE SYSTEM AND WILL BRING
STRONG MID LEVEL WINDS WITH IT. HIGH WINDS APPEAR LIKELY ACROSS THE
GUADALUPE MTNS AGAIN THURSDAY...AND HAVE ISSUED A HIGH WIND WATCH
THERE THROUGH MUCH OF THE DAY. ADVISORY LEVEL WINDS MAY ALSO SPREAD
A LITTLE FARTHER EASTWARD THAN TODAY. HAVE HELD OFF ON A HIGH WIND
WATCH IN THE DAVIS MTNS FOR NOW...AS THE STRONGER BELT OF MID LEVEL
WINDS APPEAR TO STAY JUST NORTH OF THERE...BUT THIS MAY CHANGE.
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED AS VERY
LOW RH CONTINUES ALONG WITH THE WINDS. MORE DETAIL IS PROVIDED
BELOW.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION EARLY FRIDAY
MORNING. COOLER TEMPERATURES ARE ANTICIPATED BEHIND THIS FEATURE
FRIDAY AFTERNOON. A SECOND STRONGER COLD FRONT LOOKS TO MOVE ACROSS
THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. SOUTHEASTERLY WINDS
WILL RETURN TO THE FORECAST AREA SATURDAY NIGHT...AS THE SURFACE
RIDGE MOVES EASTWARD. THIS MAY AID IN LOW LEVEL MOISTURE RETURN IN
ADVANCE OF A DEEPENING UPPER LEVEL TROUGH ACROSS THE SOUTHWEST
CONUS. MEDIUM RANGE MODELS ARE HINTING AT PERHAPS A PERIOD FOR
INCREASED RAIN/THUNDERSTORM CHANCES ACROSS EASTERN PORTIONS OF OUR
AREA SUNDAY THROUGH TUESDAY...AS SOUTHWESTERLY FLOW ALOFT RETURNS IN
ADVANCE OF THE UPPER SYSTEM. THE TIMING BEFORE THIS SYSTEM LIFTS
ACROSS OUR AREA IS STILL IN QUESTION...BUT HAVE INCLUDED A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OR SO OF THE CWA IN
THE SUNDAY THROUGH TUESDAY TIME FRAME. THESE POPS WILL LIKELY BE
REFINED WITH LATER FORECAST ISSUANCES.

&&

.FIRE WEATHER...
RECOVERY THIS MORNING WAS POOR...EXCEPT OVER PORTIONS OF THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS WHERE RECOVERY WAS FAIR TO GOOD.
THE POOR RECOVERY WILL SET THE STAGE FOR A VERY CRITICAL FIRE
WEATHER DAY ACROSS SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.  BY
THIS AFTERNOON...SOUTHWEST WINDS WILL INCREASE TO THE 40-50 MPH
RANGE IN THE GUADALUPE MOUNTAINS...25-40 MPH IN THE DAVIS MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS...AND 20-30 OVER THE LOWER LANDS OF
WEST TEXAS.  WIND SPEEDS IN THE BIG BEND REGION AND LOWER TRANS
PECOS ARE EXPECTED TO REMAIN GENERALLY BELOW 20 MPH SUSTAINED.
SINCE RH/S WILL DROP TO THE SINGLE DIGITS AREAWIDE...AND DRY FUELS
ARE STILL PLENTIFUL FROM A GENERAL LACK OF RAIN MOST LOCATIONS...
FIRE DANGER WILL BE VERY HIGH TO EXTREME.  THEREFORE...WILL CONTINUE
THE RED FLAG WARNING FOR ALL BUT THE BIG BEND REGION AND LOWER TRANS
PECOS WHERE WINDS WILL BE LESS.  WE WILL INCLUDE A PARTICULARLY
DANGEROUS SITUATION IN THE RED FLAG WARNING FOR THE GUADALUPE AND
DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE THE LEAST RAIN
HAS FALLEN AND WINDS WILL BE STRONGEST.  WILL LEAVE THE EXPIRATION
OF THE RED FLAG WARNING OVER MOST OF WEST TEXAS AT 01/03Z...AND THE
EXPIRATION FOR THE GUADALUPE AND DAVIS MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS AT 01/09Z.

RECOVERY WILL BE POOR AREAWIDE TONIGHT...EXCEPT OVER A SMALL
PORTION OF THE LOWER TRANS PECOS AND EXTREME EASTERN PERMIAN BASIN.
THIS WILL CONTRIBUTE TO ANOTHER VERY CRITICAL FIRE WEATHER DAY
THURSDAY OVER ALL BUT THE BIG BEND REGION AND LOWER TRANS PECOS.
VERY HIGH TO EXTREME FIRE DANGER WILL AGAIN PLAGUE THE AREA AS
SOUTHWEST WINDS WILL BE GENERALLY STRONGER AREAWIDE AND RH/S AGAIN
DROP INTO THE SINGLE DIGITS.  A PARTICULARLY DANGEROUS SITUATION
WILL LIKELY BE INCLUDED IN THE EVENTUAL RED FLAG WARNING FOR
THURSDAY TOO.  TO COMPLICATE MATTERS FURTHER...A COLD FRONT WILL
MOVE SOUTH INTO THE AREA THURSDAY NIGHT AND AFFECT LOCATIONS MAINLY
EAST OF THE PECOS THROUGH SUNRISE FRIDAY.  ALTHOUGH THE NORTH TO
NORTHWEST WINDS BEHIND THE FRONT ARE NOT EXPECTED TO BE 20 MPH OR
GREATER...RECOVERY WILL BE POOR AREAWIDE.  NOT MUCH RELIEF APPEARS
IN THE OFFING FRIDAY AS RH/S MAY NOT BE OVER 15 PERCENT FOR AN
APPRECIABLE AMOUNT OF TIME AREAWIDE.  A FIRE WEATHER WATCH MAY BE
ISSUED FOR PORTIONS OF THE FORECAST AREA IF FUTURE SHIFTS DETERMINE
WHETHER SOME LOCATIONS MAY SEE WIND SPEEDS OF 20 MPH OR GREATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  61  90  50  /   0   0   0   0
CARLSBAD NM                94  59  88  49  /   0   0   0   0
DRYDEN TX                  94  61  95  58  /   0   0   0   0
FORT STOCKTON TX           96  62  93  57  /   0   0   0   0
GUADALUPE PASS TX          85  56  80  47  /   0   0   0   0
HOBBS NM                   93  58  88  47  /   0   0   0   0
MARFA TX                   88  46  85  44  /   0   0   0   0
MIDLAND INTL AIRPORT TX    94  61  90  50  /   0   0   0   0
ODESSA TX                  94  62  91  50  /   0   0   0   0
WINK TX                    99  59  96  53  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     RED FLAG WARNING FROM 9 AM THIS MORNING TO 3 AM MDT THURSDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 4 AM
     CDT /3 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

67/21
Hazardous weather outlook, Apr 30, 3:50 AM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CDT WED APR 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
450 AM CDT WED APR 30 2008 /350 AM MDT WED APR 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 75 MPH WILL
AFFECT THE GUADALUPE MOUNTAINS TODAY.  A HIGH WIND WARNING IS IN
EFFECT THERE FROM 9 AM THIS MORNING UNTIL MIDNIGHT THURSDAY MDT.

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH WILL
AFFECT THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...VAN
HORN AREA AND DAVIS MOUNTAINS.  THEREFORE...A WIND ADVISORY HAS BEEN
ISSUED FOR THESE AREAS FROM NOON UNTIL 8 PM CDT.  IN ADDITION...
AREAS OF BLOWING DUST CAN ALSO BE EXPECTED IN MOST OF THESE
LOCATIONS.

VERY HIGH TO EXTREME FIRE DANGER WILL AFFECT THE GUADALUPE AND DAVIS
MOUNTAINS...ALL OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS
TODAY.  WINDY CONDITIONS WILL COMBINE WITH SINGLE DIGIT RELATIVE
HUMIDITY AND CREATE VERY CRITICAL FIRE WEATHER CONDITIONS THAT WILL
PROMOTE RAPID FIRE GROWTH AND SPREAD.  A RED FLAG WARNING IS IN
EFFECT FROM 10 AM THIS MORNING UNTIL 4 AM CDT THURSDAY MORNING.

CRITICAL FIRE WEATHER CONDITIONS WILL ALSO AFFECT MOST OF THE REST
OF WEST TEXAS TODAY...WHERE FIRE GROWTH AND SPREAD WILL ALSO BE A
PROBLEM DUE TO LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS.  A
RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL 10 PM CDT FOR THESE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS AGAIN
THURSDAY.  A HIGH WIND WATCH HAS BEEN POSTED FOR THE GUADALUPE
MOUNTAINS THURSDAY.  IN ADDITION...SOUTHWEST WINDS OF 25 TO 35 MPH
COULD AFFECT THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE
DAVIS MOUNTAINS...AND EASTWARD INTO THE PERMIAN BASIN THURSDAY
AFTERNOON.

FIRE CONCERNS WILL BE JUST AS GREAT THURSDAY...IF NOT MORE SO DUE TO
THE POSSIBILITY OF STRONGER WINDS AREAWIDE...LOW RELATIVE HUMIDITY
AND DRY FUELS.  A FIRE WEATHER WATCH IS IN EFFECT THURSDAY FOR ALL
BUT THE BIG BEND REGION AND LOWER TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:32 AM MDTHigh Wind WarningMAF19 hr
Apr 30, 4:32 AM MDTWind AdvisoryMAFLoving14 hr
Apr 30, 1:32 PM MDTHigh Wind WarningMAF34 hr
Apr 30, 1:59 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more31 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.